Cold and flu season has arrived and many people head to their local drug stores to stock up on over-the-counter medications. One common medication is acetaminophen, the active ingredient in Tylenol. University of Nebraska Medical Center’s College of Medicine Clinical Associate Professor Dr. Ally Dering-Anderson says many people don’t realize they are accidently over-medicating themselves if they are using several different medications to treat an ailment.
Dr. Dering-Anderson says, “You have one product that treats sneezes and body aches and you have a second product that treats coughs and fever, what you have done has taken acetaminophen in three or four different products. It is almost impossible to do the math. I don’t think anyone takes a handful of a single drug. It is it is just in so many and without some help you can’t figure it out.”
Excessive doses of acetaminophen can damage your liver. If you go a little over, the damage can last weeks or months. If you go a lot over the damage can be permanent.
Dr. Dering-Anderson says the same is true with ibuprofen. She says, “It can slow down your kidneys and that one is really hard on your stomach. If you are taking ibuprofen that is one you really need to be sure there is food in your stomach.”
Dr. Dering-Anderson’s go to advice – if you have any questions, ask your pharmacist first.